screen-shot-2017-01-08-at-11-30-27-pm

ToxCard: TCA Poisoning

Author: Tharwat El Zahran, MD (Medical Toxicology Fellow, Emory University School of Medicine) // Edited by: Cynthia Santos, MD (Senior Medical Toxicology Fellow, Emory University School of Medicine), Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital), and Brit Long, MD (@long_brit, EM Attending Physician, San Antonio Military Medical Center) screen-shot-2017-01-08-at-11-30-27-pm
Case Presentation:

2 yo male child presented to the ED with status epilepticus. His parents found an empty bottle of amitriptyline at home. He was intubated, given benzodiazepines and antiepileptic drugs. VS: BP 70/30, T 106 F, RR 24, HR 98, sat 98% RA, glucose 100 mg/dl. EKG is shown below.

EKG TCA PED

Question

What EKG findings occur in tricyclic antidepressant (TCA) poisoning? And how are they treated?

Pearl

TCAs alter the conformation of the sodium channel and slow the rate of rise of the action potential, which produces both negative dromotropic and inotropic effects. Sodium bicarb is the primary treatment for TCA poisoning.

  • All TCA are competitive antagonists of the muscarinic acetylcholine receptors and antagonize peripheral α1 adrenergic receptors.
  • Most prominent effects of TCA overdose result from binding to cardiac Na channels.
  • Acute ingestion 10-20 mg/kg of most TCAs cause cardiovascular and CNS toxicity. In children,  >5mg/kg results in toxicity.(1)
  • Signs of acute cardiovascular toxicity are refractory hypotension, acidosis, and arrhythmias. EKG indicators include intraventricular conduction delay (R shift of QRS axis and prolonged QRS), R in avR≥ 3mm, R/S>0.7 and arrhythmias. A QRS≥100 msec indicates increased incidence of serious toxicity, including coma, intubation, hypotension, seizures, and dysrhythmias. Sinus tachycardia is the most common EKG abnormality. (2)(3)
  • Acute neurological toxicity include AMS, delirium, agitation , seizures, and/or psychotic behavior with hallucinations, lethargy, coma.
Treatment approach
  • If the decision is made to intubate, avoid apnea, consider awake intubation, pretreat w benzos to raise seizure threshold and hyperventilate to promote alkalosis.(4)
  • If the EKG indicates signs of TCA poisoning as mentioned above,  give 1-2 meq/kg of sodium bicarb IV boluses at 3-5 min intervals.(4)
  • Continue bicarb drip until QRS duration <100, vitals stable, Na ~150, pH ~7.55. Watch for hypokalemia and hypocalcemia with bicarb drip.  Consider hypertonic saline (3%) if refractory or if serum pH>7.55.(4)
  • Hypotension unresponsive to sodium bicarb, or fluid boluses should be treated with vasopressors (norepi recommended).(4)
  • Treat dysrhythmias with lidocaine bolus of 1mg/kg IV followed by infusion of 20-50 mcg/kg/min.
  • Benzodiazepines, barbiturates, or propofol are recommended for seizures. Consider continuous EEG monitoring with neuromuscular blockade in refractory cases. Avoid phenytoin.(4)
  • For refractory cardiovascular poisoning consider intralipid or ECMO if available.(4)
Main point

TCAs are sodium channel blockers and primary treatment of TCA poisoning is sodium bicarb. The EKG abnormalities like QRS≥100,  R wave in avR ≥3mm, and R/S> 0.7 can predict significant toxicity.  Sodium bicarb displaces the TCA from the Na binding site by raising the Na+ gradient and increasing the pH.  Prolonged resuscitation might be necessary.

References
  1. Caksen et al. Acute amitriptyline intoxication: an analysis of 44 children. Human & Experimental Toxicology (2006) 25: 107-110
  2. Olgun et al. Clinical, Electrocardiographic, and Laboratory Findings in Children With Amitriptyline Intoxication. Pediatr Emer Care 2009;25: 170-173
  3. Paksu et al. Amitriptyline overdose in emergency department of university hospital: Evaluation of 250 patients. Human and Experimental Toxicology 2014;33:980–990
  4. Goldfrank’s Toxicologic Emergencies, 10th E, Chapter 71: Cyclic Antidepressants, p 972- 982.

 

 

Leave a Reply